A Case of Cytokine Release Syndrome Induced by Avelumab and Axitinib Combination Therapy for Metastatic Renal Cell Carcinoma

Read full text
Authors: Rio Shibata, Taku Mochizuki, Takashi Kawahara, Tomoharu Morikawa, Hirokazu Kiuchi, Takahiro Hanai, Jun‐ichi Teranishi, Kimio Chiba
Cited by: 1
References: 11

Abstract

Introduction: Cytokine release syndrome (CRS) is a rare immune-related adverse event of immune checkpoint inhibitors (ICIs). At present, its association with avelumab-axitinib therapy for renal cell carcinoma (RCC) has yet to be reported. Differentiating early CRS from an infusion-related reaction (IRR) is clinically challenging, particularly in the context of concurrent coronavirus disease (COVID-19). Case Presentation: A 76-year-old woman with recurrent RCC developed chills, hypotension requiring norepinephrine, and hypoxemia within hours of her first avelumab infusion. Despite IRR-directed therapy, the patient's condition worsened. Laboratory evaluation revealed markedly elevated Interleukin-6 with normal C-reactive protein, elevated procalcitonin levels, and negative cultures, supporting cytokine-driven inflammation. COVID-19 was detected and the clinical trajectory suggested CRS amplification. The patient was successfully treated with corticosteroids and tocilizumab. Conclusion: This is the first report of CRS associated with avelumab-axitinib therapy in RCC and highlights the importance of early recognition and distinction from IRR, especially when COVID-19 coexists.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Renal cell carcinoma treatment COVID-19 and healthcare impacts

Publication details

Journal / source
IJU Case Reports
Publisher
Wiley
Volume
9
Issue
2
Pages
e70152–e70152
Publication date
13 February 2026
Language
EN